Pennsylvania, 2014

Winter Weather in Pennsylvania, February 15, 2014

February 15, 2014 · NWS PHI · 9 events in 9 counties and zones

Strengthening surface low pressure south of the region, advancing eastward from Kentucky to the North Carolina coast, coupled with an upper air disturbance moving overhead produced accumulating snow across portions of eastern Pennsylvania during the day on the 15th. Snowfall totals ranged from 6 inches across the higher elevations in Carbon and Monroe Counties to between 1 and 4 inches southward…

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Strengthening surface low pressure south of the region, advancing eastward from Kentucky to the North Carolina coast, coupled with an upper air disturbance moving overhead produced accumulating snow across portions of eastern Pennsylvania during the day on the 15th. Snowfall totals ranged from 6 inches across the higher elevations in Carbon and Monroe Counties to between 1 and 4 inches southward into the Lehigh Valley, Berks County, and the western Philadelphia suburbs, with mainly an inch or less falling closer to the city. The snow was ongoing throughout the day across the southern Poconos, from around 330 a.m. EST to about 9 p.m. EST, with a period of moderate snow between 9 a.m. EST and 3 p.m. EST that contributed to higher accumulations. Elsewhere, the expanding precipitation shield from the strengthening surface low pressure yielded snow beginning between 8 a.m. EST and 10 a.m. EST across the Lehigh Valley, Berks County, and into southeastern Pennsylvania. Snow totals were somewhat higher into the Lehigh Valley and Berks County as air temperatures were a little colder through the event, and increased snowfall rates with a period of moderate snow in the early afternoon allowed for higher accumulations. Meanwhile, closer to the city of Philadelphia, the precipitation began as rain around 830 a.m. EST, with some mixing with sleet and a changeover to snow occurring during the afternoon of the 15th as air temperatures cooled somewhat. As low pressure quickly advanced east and off the coast by late-day, snow generally ended across much of eastern Pennsylvania between 5 p.m. EST and 7 p.m. EST, with lingering snow in the Poconos until about 9 p.m. EST.

The weight of the snow on roof tops continued to cause concerns. In Lehigh County, in South Whitehall Township the snow damaged a building which housed four tennis courts. In Upper Macungie Township, an Amazon warehouse was evacuated because of roofing concerns. In Northampton County, in Wilson Borough, a building on Butler Street which housed a laundromat was evacuated because the structure was buckling. The roadway was closed. In Hanover Township, a Wegman's was closed because of concern over the structural integrity of its roof.

Representative snowfall totals included 6.0 inches in Lake Harmony (Carbon County), 5.8 inches at Pocono Summit (Monroe County), 4.7 inches in Lehighton (Carbon County) and in Saylorsburg (Monroe County), 4.0 inches in Tobyhanna (Monroe County) and in Danielsville (Northampton County), 3.8 inches in Slatington (Lehigh County) and in Germansville (Lehigh County), 3.4 inches in Huffs Church (Berks County), 3.0 inches in Heidelberg Township (Lehigh County) and in Kutztown (Berks County) and also in Pennsburg (Montgomery County), 2.8 inches in Bushkill Township (Northampton County) and in Hellertown (Northampton County), 2.7 inches in Glenmoore (Chester County), 2.3 inches in Birdsboro (Berks County), 1.8 inches in Warwick (Chester County) and in Gilbertsville (Montgomery County) and also in Graterford (Montgomery County), 1.7 inches in West Rockhill Township (Bucks County) and in Devault (Chester County), 1.3 inches in Wayne (Delaware County) and in Langhorne (Bucks County), 1.1 inches in Furlong (Bucks County), 0.6 inches at the Philadelphia International Airport (Philadelphia County), and 0.5 inches in Fox Chase (Philadelphia County) and in Upper Darby (Delaware County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Feb 14, 9:50 PM EST, 5 hours 40 minutes earlier.

Area forecast discussion, Feb 14, 9:50 PM EST, 5 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
950 PM EST FRI FEB 14 2014

.SYNOPSIS...
LOW PRESSURE LOCATED OVER KENTUCKY THIS EVENING WILL INTENSIFY AS
ITS MOVES EASTWARD AND OFFSHORE ON SATURDAY AND SATURDAY NIGHT.
THIS SYSTEM WILL BRING MORE LIGHT SNOW TO MUCH OF THE AREA LATE
TONIGHT AND SATURDAY. HIGH PRESSURE WILL BUILD OVER THE AREA
SUNDAY THROUGH MONDAY, FOLLOWED BY FAST MOVING BUT RELATIVELY WEAK
FRONTAL SYSTEMS ON TUESDAY AND WEDNESDAY. A STRONGER FRONT AND
ASSOCIATED LOW PRESSURE WILL AFFECT THE AREA TOWARD THE END OF
NEXT WEEK BUT AS OF NOW IT LOOKS LIKE TEMPERATURES WILL ALSO SHOW
A SIGNIFICANT WARMING TREND BY THAT TIME.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
THE SKY WAS MAINLY CLEAR OVER OUR FORECAST AREA AT 930 PM.
HOWEVER, HIGH AND MID LEVEL CLOUDS WERE NEARBY TO OUR WEST AND
THEY SHOULD QUICKLY OVERSPREAD OUR REGION DURING THE HOURS AROUND
MIDNIGHT.

SURFACE LOW PRESSURE LOCATED OVER KENTUCKY THIS EVENING SHOULD
REACH NORTH CAROLINA AROUND DAYBREAK. A MID LEVEL TROUGH OVER THE
MID MISSISSIPPI RIVER VALLEY IS EXPECTED TO REACH THE SOUTHERN
APPALACHIANS TOWARD MORNING. THE TROUGH IS FORECAST TO START
TAKING ON A NEGATIVE TILT AT THAT TIME.

SNOW ASSOCIATED WITH THE SYSTEM SHOULD BEGIN TO SPREAD INTO
EASTERN PENNSYLVANIA AND NORTHWESTERN NEW JERSEY FROM THE
SOUTHWEST LATE TONIGHT. THE PRECIPITATION WILL BEGIN TO EXPAND
EASTWARD AROUND DAYBREAK.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/...
THROUGH THE DAYTIME SATURDAY, THE UPPER TROUGH WILL BE PASSING
OVER OUR REGION, AS THE DEEPENING SURFACE LOW PASSING BY TO OUR
SOUTH AND EVENTUALLY OFF THE COAST, NEAR VIRGINIA AND THE
DELMARVA. THE SURFACE LOW WILL CONTINUE TO INTENSIFY AS IT TRACKS
NORTHEAST AND AWAY FROM OUR REGION GOING INTO SATURDAY EVENING.
THE BULK OF THE ACCUMULATING SNOW ACROSS THE REGION IS EXPECTED TO
OCCUR THROUGH THE FIRST HALF OF SATURDAY, WITH THE PRECIP
GRADUALLY PULLING AWAY TO THE NORTH AND EAST GOING INTO SATURDAY
EVENING. ACROSS SOUTHERN PORTIONS OF NJ AND THE DELMARVA, WE
ANTICIPATE RAIN TO BEGIN MIXING IN THROUGH THE DAY, AS BOUNDARY
LAYER TEMPERATURES WILL BE MARGINAL. A GENERAL ONE TO TWO INCH
ACCUMULATION IS EXPECTED AT THIS TIME ALONG THE I-95 CORRIDOR,
WITH UP TO AROUND THREE INCHES FARTHER NORTH AND WEST INTO THE
LEHIGH VALLEY, POCONOS, AND NORTHWEST NJ.

MAXIMUM TEMPERATURES WERE MOSTLY A BLEND OF MET/MAV GUIDANCE,
WITH SOME LOCAL ADJUSTMENTS, WITH HIGHS MOSTLY IN THE LOW TO MID
30S FROM NORTH TO SOUTH, WITH SOME UPPER 30S INTO SOUTHERN NJ AND
THE SOUTHERN DELMARVA.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
THE EXTENDED FORECAST PERIOD STARTS OUT WITH RIDGING ALOFT IN THE
WEST AND A TROF IN THE EAST...THEN QUASI-ZONAL FLOW THROUGH MUCH
OF NEXT WEEK WITH FAST MOVING SHRTWVS...THEN A WESTERN TROF AND A
BUILDING UPPER RIDGE IN THE EAST BY THE END OF THE WEEK. TEMPS
START OUT WELL BELOW NORMAL BUT THEN UNDERGO A SIGNIFICANT WARMING
TREND DURING THE MID TO LATTER PART OF THE WEEK.

STARTING OUT SATURDAY NIGHT...LOW PRESSURE IS FORECAST TO DEEPEN
AND INTENSIFY RAPIDLY OFF THE NEW ENGLAND COAST. THIS WILL RESULT
IN STRONG NWLY FLOW AND LOW-LVL COLD ADVECTION WHICH WILL CONTINUE
THROUGH SUNDAY AND SUNDAY NIGHT. HIGH PRESSURE WILL MOVE OVER THE
AREA ON MONDAY WITH LIGHT WINDS BUT TEMPS STILL MUCH BELOW NORMAL.

THE NEXT LOW PRES/TROF/FRONTAL SYSTEM WILL AFFECT THE AREA MONDAY
NIGHT INTO TUES MORNING. SOME LIGHT PRECIP IS LIKELY AND TEMPS
SHOULD BE COLD ENOUGH FOR PRECIP MOSTLY IN THE FORM OF LIGHT SNOW.
AMOUNTS WOULD LIKELY BE IN THE 1 TO 2 INCH RANGE AS THE SYSTEM IS
FAST MOVING AND NOT TAPPING INTO ANY GOOD MOISTURE SOURCE.

SW WINDS BEHIND THIS FRONTAL SYSTEM WILL START TO BRING IN WARMER
AIR IN LOW LEVELS AND MAX/MIN TEMPS WILL START A MARKED WARMING
TREND THROUGH THE MID TO LATTER PART OF THE WEEK. GUIDANCE
SUGGESTS HIGHS IN THE 50S OR EVEN 60S BY THE END OF THE WEEK...
HOWEVER THESE WERE TRIMMED BACK SOME ESPECIALLY N/W OF THE I-95
CORRIDOR WHERE THE SNOW PACK IS RATHER DEEP AND LIKELY WILL
PERSIST THROUGH THIS EXTENDED PERIOD.

ANOTHER FRONTAL SYSTEM WILL APPROACH TOWARD THE END OF THE WEEK
BUT WE WILL BE WELL INTO THE WARM SECTOR OF THE ASSOCIATED SFC LOW
OVER CANADA HENCE ALL RAIN OR RAIN SHOWERS ARE EXPECTED AT THIS
TIME.

&&

.AVIATION /03Z SATURDAY THROUGH WEDNESDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY AND SURROUNDING AREAS.

VFR CONDITIONS ARE FORECAST THROUGH ABOUT 0800Z. SNOW WILL BEGIN
TO SPREAD INTO OUR REGION FROM THE WEST AND SOUTHWEST BETWEEN
0800Z AND 1200Z. MAINLY IFR CONDITIONS ARE ANTICIPATED FOR MUCH OF
SATURDAY MORNING AND SATURDAY AFTERNOON AS THE SNOW CONTINUES. THE
SNOW IS FORECAST TO CHANGE TO RAIN AT KACY AND KMIV DURING THE
MORNING. THE SNOW MAY MIX WITH OR CHANGE TO RAIN AT KILG, KPHL
AND KPNE DURING THE VERY LATE MORNING AND AFTERNOON HOURS.

THE BACK EDGE OF THE PRECIPITATION IS FORECAST TO MAKE ITS WAY
FROM WEST TO EAST ACROSS OUR REGION BETWEEN ABOUT 2000Z AND 2200Z.

A LIGHT AND VARIABLE WIND OVERNIGHT SHOULD SETTLE INTO THE
NORTHEAST AROUND 5 TO 10 KNOTS ON SATURDAY MORNING. THE WIND IS
FORECAST TO BACK TO THE NORTHWEST ON SATURDAY AFTERNOON WITH
SPEEDS INCREASING INTO THE 10 TO 20 KNOT RANGE.

OUTLOOK...
SATURDAY NIGHT AND SUNDAY...PRIMARILY VFR CONDITIONS EXPECTED BUT
WITH GUSTY NORTHWEST WINDS.

MONDAY...PRIMARILY VFR CONDITIONS EXPECTED DURING THE DAY.
CONDITIONS COULD DETERIORATE TO MVFR OR EVEN IFR LATE IN THE
EVENING AND OVERNIGHT AS SNOW SHOWERS MOVE IN.

TUESDAY...POSSIBLE MVFR WITH RA OR RASN IN THE MORNING BUT
IMPROVING TO VFR IN THE AFTERNOON.

WEDNESDAY...VFR CONDITIONS EXPECTED.

&&

.MARINE...
WIND SPEEDS OF 10 KNOTS OR LESS ARE ANTICIPATED FOR MOST OF THE
NIGHT. LOW PRESSURE IS FORECAST TO PASS OFF THE MIDDLE ATLANTIC
COAST ON SATURDAY MORNING. A NORTHEAST WIND AROUND 10 TO 20 KNOTS
WILL DEVELOP. THE WIND IS FORECAST TO BACK TO THE NORTH AND
NORTHWEST DURING THE AFTERNOON WITH GUSTS NEARING 30 KNOTS LATE IN
THE DAY AND WAVE HEIGHTS ON OUR OCEAN WATERS BUILDING TO NEAR 6
FEET AT THAT TIME. THE GALE WATCH IMPLIES THAT DETERIORATING
CONDITIONS ARE EXPECTED FOR LATE SATURDAY.

OUTLOOK...
SATURDAY NIGHT...GALE CONDITION ARE EXPECTED TO DEVELOP BY
SATURDAY EVENING AND CONTINUE THROUGH MUCH OF THE NIGHT.

SUNDAY...SCA CONDITIONS EXPECTED FOR MUCH OF THE DAY...DECREASING
BELOW SCA BY EVENING.

MONDAY THROUGH WEDNESDAY...SUB-SCA CONDITIONS EXPECTED.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...WINTER WEATHER ADVISORY FROM 1 AM TO 6 PM EST SATURDAY FOR
     PAZ054-055-060>062-101>106.
NJ...WINTER WEATHER ADVISORY FROM 1 AM TO 6 PM EST SATURDAY FOR
     NJZ001-007>009.
DE...NONE.
MD...WINTER WEATHER ADVISORY FROM 1 AM TO 6 PM EST SATURDAY FOR
     MDZ008.
MARINE...GALE WATCH FROM SATURDAY EVENING THROUGH LATE SATURDAY NIGHT
     FOR ANZ430-431-450>455.

&&

SYNOPSIS...AMC
NEAR TERM...IOVINO
SHORT TERM...KLINE
LONG TERM...AMC
AVIATION...AMC/IOVINO
MARINE...AMC/KLINE/IOVINO
Hazardous weather outlook, Feb 14, 6:05 PM EST, 9 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
605 PM EST FRI FEB 14 2014

MDZ008-NJZ001-007>009-PAZ054-055-060>062-101>106-152315-
CECIL-SUSSEX-WARREN-MORRIS-HUNTERDON-CARBON-MONROE-BERKS-LEHIGH-
NORTHAMPTON-WESTERN CHESTER-EASTERN CHESTER-WESTERN MONTGOMERY-
EASTERN MONTGOMERY-UPPER BUCKS-LOWER BUCKS-
605 PM EST FRI FEB 14 2014

...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM TO 6 PM EST
SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MARYLAND...NORTHERN
NEW JERSEY...NORTHWEST NEW JERSEY...EAST CENTRAL
PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ001>004-MDZ012-015-019-020-NJZ010-012>027-PAZ070-071-152315-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-KENT MD-QUEEN ANNES-
TALBOT-CAROLINE-SOMERSET-MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-
MERCER-SALEM-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-
CUMBERLAND-ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-
COASTAL ATLANTIC-COASTAL OCEAN-SOUTHEASTERN BURLINGTON-DELAWARE-
PHILADELPHIA-
605 PM EST FRI FEB 14 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...SOUTHERN NEW JERSEY AND SOUTHEAST
PENNSYLVANIA.

.DAY ONE...TONIGHT.

ANOTHER QUICK MOVING STORM SYSTEM LOOKS TO BRING SOME LIGHT SNOW
TO THE AREA LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE SNOW FROM THE QUICK MOVING SYSTEM WILL CONTINUE SATURDAY.
SNOW AMOUNTS ARE GENERALLY EXPECTED TO BE LESS THAN TWO INCHES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-152315-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
605 PM EST FRI FEB 14 2014

...GALE WATCH IN EFFECT FROM SATURDAY EVENING THROUGH LATE SATURDAY
NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 winter weather. Local standard time, as filed.

Winter Weather, Carbon

When
February 15, 3:30 AM EST to 9:00 PM EST
Where
Carbon forecast zone
Reported by
ASOS
Coordinates
40.918, -75.709 (the zone’s center; the record gives no point)

Winter Weather, Monroe

When
February 15, 3:30 AM EST to 9:00 PM EST
Where
Monroe forecast zone
Reported by
ASOS
Coordinates
41.058, -75.339 (the zone’s center; the record gives no point)

Winter Weather, Eastern Chester

When
February 15, 8:00 AM EST to 6:30 PM EST
Where
Eastern Chester forecast zone
Reported by
ASOS
Coordinates
39.973, -75.748 (the zone’s center; the record gives no point)

Winter Weather, Berks

When
February 15, 8:30 AM EST to 5:30 PM EST
Where
Berks forecast zone
Reported by
ASOS
Coordinates
40.416, -75.926 (the zone’s center; the record gives no point)

Winter Weather, Western Chester

When
February 15, 8:30 AM EST to 6:30 PM EST
Where
Western Chester forecast zone
Reported by
ASOS
Coordinates
39.973, -75.748 (the zone’s center; the record gives no point)

Winter Weather, Western Montgomery

When
February 15, 8:30 AM EST to 6:00 PM EST
Where
Western Montgomery forecast zone
Reported by
ASOS
Coordinates
40.211, -75.367 (the zone’s center; the record gives no point)

Winter Weather, Lehigh

When
February 15, 9:30 AM EST to 5:00 PM EST
Where
Lehigh forecast zone
Property damage
$25,000
Reported by
ASOS
Coordinates
40.613, -75.592 (the zone’s center; the record gives no point)

Winter Weather, Upper Bucks

When
February 15, 9:30 AM EST to 6:30 PM EST
Where
Upper Bucks forecast zone
Reported by
ASOS
Coordinates
40.337, -75.107 (the zone’s center; the record gives no point)

Winter Weather, Northampton

When
February 15, 10:00 AM EST to 5:30 PM EST
Where
Northampton forecast zone
Property damage
$25,000
Reported by
ASOS
Coordinates
40.754, -75.307 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2014Every state in 2014This day in weather historyWarnings in Pennsylvania, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 503952, 503955, 503984, 503956, 503985, 503988, 503962, 503989, 503975.